Methaemoglobinaemia is an uncommon problem which can significantly impact on oxygen carriage and may necessitate intensive care management. The occurrence of symptomatic methaemoglobinaemia over a three-month period in four patients with haematological malignancies on dapsone for Pneumocystis jiroveci pneumonia prophylaxis prompted a review of its use in this group of patients. We performed a retrospective audit to identify any contributing factors. Co-oximetry was employed to identify patients with methaemoglobinaemia. Thirty-four patients with haematological malignancies received dapsone between January and December 2008, of whom 53% (n = 18) had co-oximetry studies done. Raised methaemoglobin levels (> or = 1.5%) were seen in 13 patients, four of them symptomatic. Mean peak level was of 7.84% (range 1.9 to 26.8%). Eight patients required intensive care support. Mean onset of methaemoglobinaemia was 11.8 days (range 4 to 18 days) following dapsone commencement. All patients were anaemic with an average haemoglobin of 85.5 g/l (range 59 to 111 g/l). All patients were prescribed 'azole' antifungal agents and five patients were also on high-dose steroids, both agents known to induce cytochrome P-450 enzymes and hence potentiating dapsone toxicity. Our experience suggests that dapsone should be used with caution in patients with haematological malignancies as they are particularly at risk of developing symptomatic methaemoglobinaemia due to underlying anaemia, immunosuppression and potential drug interactions. The current recommendation of dapsone for Pneumocystis jiroveci pneumonia prophylaxis in this group of patients needs to be reviewed. When methaemoglobinaemia does occur early recognition is possible with routine co-oximetry testing and prompt treatment may lessen the need for or duration of intensive care supports.